An Overview of Aspirin Allergy

In This Article

Non-steroidal anti-inflammatory drugs (NSAIDs) are a class of drug whose function it is to reduce pain, decrease fever, and, in higher doses, decrease inflammation. Aspirin was the first NSAID produced in the 1800s from chemicals isolated from the bark of the willow tree.

For all of its proven effects, aspirin is known to cause an allergic-type reaction in some people. Moreover, an adverrse reaction to aspirin often means the person will react similarly to other types of NSAIDs including ibuprofen (Advil, Motrin) and naproxen (Aleve).

It is not known how prevalent allergic-type reactions to NSAIDs are. However, as many as one in 10 people with asthma will experience a worsening of symptoms after taking an NSAID. For those whose asthma is accompanied by chronic sinusitis and nasal polyps, the risk can increase to as high as 40%.

Man holding asprin
David Sucsy / Getty Images

Understanding Aspirin Allergy

If you have had a reaction to aspirin or another NSAID, it is important to discuss reaction(s) with a physician to determine whether you only have reactions to one particular NSAID (e.g. ibuprofen) or whether your reaction history suggests that you need to avoid all NSAIDs including aspirin. This is particularly important because aspirin is often used in the emergency room when a person presents for a suspected heart attack. Three general reaction patterns can be useful to consider:

  • Aspirin-exacerbated respiratory disease (AERD). This causes respiratory symptoms such as rhinitis and difficulty breathing whenever a susceptible person is exposed to any NSAID. Contrary to the title of this pattern, aspirin is not the only NSAID that causes these symptoms.
  • NSAID-induced urticaria/angioedema, which manifests with dermatological symptoms such as hives and swelling. Any NSAID including aspirin can cause a reaction in susceptible persons.
  • Single NSAID-induced urticaria/angioedema, which can also cause anaphylaxis. In general, people who have had a severe life-threatening reaction to an NSAID are only allergic to one specific NSAID.

Less commonly, NSAIDs are known to trigger serious conditions such as aseptic meningitis and hypersensitivity pneumonitis, although the mechanisms of these responses are not entirely understood.

Diagnosis

Allergies to pollens, cat dander, and foods can be diagnosed by testing the blood for so-called allergic antibodies. This type of antibody response does not usually occur with NSAIDs. As such, allergies of this sort are most often diagnosed presumptively based on the appearance and timing of symptoms.

In cases where a diagnosis is not clear, an oral challenge test may be used to see how a person reacts to a specific NSAID. This should only be done under the care of a qualified allergist who is prepared to treat any allergic reactions including anaphylaxis that may result and only in cases where the risks and benefits have been discussed and the involved physician and patient believe possible risk/benefit ratio is acceptable..

Treatment

The main focus of treatment is the avoidance of any NSAID known or believed to cause allergy. This is especially true for persons with extreme hypersensitivity. This not only includes the avoidance of aspirin tablets and capsules but any product containing aspirin, including Alka Selzer, Vanquish, Pepto-Bismol, Kaopectate, Maalox, Doan’s, Sine-Off, and Pamprin.

By contrast, acetaminophen (Tylenol) is generally considered safe as are COX-2 inhibitors such as celecoxib (Celebrex).

Aspirin Desensitization

In certain situations, desensitization to aspirin may be used to help a person overcome hypersensitivity. One such example involves persons with severe asthma who require surgery to remove nasals polyps. After undergoing the procedure, doctors will sometimes recommend aspirin desensitization to help those with AERD prevent nasal polyp recurrence and sometimes even improve their pulmonary symptoms.

The procedure aims to decrease aspirin sensitivity by exposing the individual to very low doses of aspirin and then gradually increasing the dose until he or she is able to tolerate 650 milligrams. This should only be done under the care of a qualified allergist and only in persons for whom aspirin would provide much-needed relief.

Any suspected aspirin allergy should be discussed with an allergist. Because aspirin is often given in emergency situations, it is important to know whether any previous reactions are concerning enough to warrant restricting aspirin if an emergency arises.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. American Academy of Allergy Asthma & Immunology. Is it possible to be allergic to aspirin?

  2. Sánchez-borges M, Caballero-fonseca F, Capriles-hulett A, González-aveledo L. Hypersensitivity reactions to nonsteroidal anti-inflammatory drugs: An update. Pharmaceuticals (Basel). 2010;3(1):10-18. doi:10.3390/ph3010010

  3. Ledford DK, Lockey RF. Aspirin or nonsteroidal anti-inflammatory drug-exacerbated chronic rhinosinusitis. J Allergy Clin Immunol Pract. 2016;4(4):590-8. doi:10.1016/j.jaip.2016.04.011

  4. Kim YJ, Lim KH, Kim MY, et al. Cross-reactivity to Acetaminophen and Celecoxib according to the type of nonsteroidal anti-inflammatory drug hypersensitivity. Allergy Asthma Immunol Res. 2014;6(2):156-62. doi:10.4168/aair.2014.6.2.156

  5. Kennedy JL, Stoner AN, Borish L. Aspirin-exacerbated respiratory disease: Prevalence, diagnosis, treatment, and considerations for the future. Am J Rhinol Allergy. 2016;30(6):407-413. doi:10.2500/ajra.2016.30.4370

Additional Reading
Related Articles